Saturday, 20 September 2014

MS Day Fatigue What are you doing about it


Susan Hourihan: Q & A
Modafinil – far more helpful drug than Amantadine, but it is not in the draft NICE guideline? We can no longer recommend Modafinil, because the European Medical Agency (EMA) issued a warning about side effects of Modafinil. So, we no longer talk about or prescribe Modafinil as the primary treatment for fatigue in MS as the EMA NICE guidelines it can only be prescribed for narcolepsy, so we cannot prescribe it anymore. However, there are many people who had Modafinil prescribed prior to this guidance, and if they are closely monitored by their GPs and GPs prescribe it, then its ok, but we cannot recommend it any longer.

‘Vivid dreams’ - how it was identified and how significant its effect was?
Vivid dreams really only relate to the side effects of the medication Amantadine. It was discovered within the trials and use of the drug. It’s quite a rare side effect but it can occur. So sometimes people find it difficult to fall asleep or stay asleep. Therefore the recommendation is, if you are taking a 2nd dose, to try and take the drug before 2 o’clock in the afternoon which reduces the impact on sleep later and this seems to limit this side effect.

3 comments:

  1. I actually found that the high Vitamin D supplements my neurologist recommended (5,000 IU) were making me extremely tired and fatigued. I started these about the same time as my DMT, so I obviously just blamed the DMT. This doesn't seem very common from my searches on the internet, so it probably signals my imminent death from some other rare disease.

    Anyways, my point is neurologists should also help patients run little experiments to figure out what helps with their fatigue. While these medications are certainly a huge benefit to some patients, I think many people (myself included) often discount how much things like changing diet, modifying caffeine intake, other medications, sleep, and other easy factors can influence fatigue as well.

    ReplyDelete
    Replies
    1. I completely agree with you. The best drugs in the world won't work if you don't eat regularly and healthily. We've all seen the tennis players eating bananas during a match, when was the last time we saw them eating a M*** bar to give them energy?

      Delete
  2. For Anonymous at 11.37pm
    Diet and other lifestyle issues do impact on fatigue, and I too was attributing my fatigue to my MS and things other than my DMT. However, after some blood tests I found out that all of the NSAIDs I’d had to take for a year alongside the DMT (Interferon Beta 1a) had caused a folate deficiency, and fatigue is one of the symptoms of folate deficiency. The folate deficiency is now pretty much fixed, but fatigue was still a big problem, and even very minor physical exertion left me exhausted.

    The manufacturers of the interferon I was taking do note (in very small print, and not always in the usual patient leaflets) that increased fatigue can be a side effect of Interferons.

    Note also that Vit D3 interacts with other minerals such as calcium and through these interactions a high intake of Vit D3 can reduce your magnesium levels, and low magnesium can result in fatigue. I had been recommended to take some extra magnesium to try and help with my daily foot and leg spasms, but it did not seem to be doing anything positive. Due to Vit D3 supplementation (as recommended by all and sundry) my Vit D levels were reasonable at a bit over 100 nmol/L so I decided to stop my Vit D for a while to see if that helped with the overall balance of things.

    A few weeks ago I made a very carefully researched decision to stop my Interferon for a while to see what happened. So far, my depression is rapidly lifting, my motivation is much better, my fatigue is less (although not drastically), and my recovery time after any physical effort has reduced significantly. And a completely unexpected thing has happened – I have not had a foot or leg spasm since stopping the interferon – only about four very minor partial spasms in several weeks (long may this benefit continue!!!)

    This is NOT intended as any form of “medical advice”, but as a description of my own "little experiment" to see what might improve my situation. It is also not intended as an assault on use of DMTs – each of us has to do what works best for us. However, it may offer some avenues for you to carefully explore what might be contributing to your fatigue. I don’t think we can realistically expect neurologists to be across additional areas of knowledge that are outside their own specialities – and vitamin/mineral interactions certainly fall outside their field. As my neurologist is not particularly accessible to be able to discuss such things with him (he has to fly about 400km each way to where I live to conduct clinic sessions at our local hospital), I believe I have to take some responsibility to become informed about these things myself.

    Good luck with it all, and I hope you find some answers/solutions that work for you.

    ReplyDelete

Please note that all comments are moderated and any personal or marketing-related submissions will not be shown.